Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Risperidone (Risperdal) and Gynecomastia Lawsuit Information

WARNING: Research shows the antipsychotic risperidone (Risperdal) may lead to gynecomastia in men and young adults

First cleared by the FDA in 1993 for the treatment of schizophrenia and psychotic disorders, risperidone (Risperdal) has now been shown to cause breast enlargement in men, some studies showing breast enlargement in 30% of young users.  Other studies find the rate for risperidone-induced male breast enlargement to be even higher.

In medical terms, male breast enlargement is known as gynecomastia, and can be caused by drug-induced hyperprolactinemia, a condition characterized by Johns Hopkins by “excess prolactin, the hormone responsible for milk production in a woman’s breasts.”

According to Johns Hopkins, male hyperprolactinemia results in: “Progressive loss of libido; Impotency; Low sperm count; [and] Breast enlargement”.  A study published in a 2013 edition of L’Encephale, a French medical journal, found that “18% of men and 47% of women treated with antipsychotics for severe mental illness had a prolactin level above the normal range.”

Manufactured by Janssen Pharmaceuticals, Inc., a subsidiary of Johnson and Johnson, Risperdal warning labels revised in 2012 understated the rate at which Risperdal causes gynecomastia, stating that breast enlargement was seen in only 2.3% of adolescent men, while research published in The Journal of Child and Adolescent Pharmacology found 47% of young male Risperdal users suffered gynecomastia, and that the use of Risperdal made adolescent males over 71 times as likely to have gynecomastia.

Here are a few more studies showing an association between risperidone (Risperdal) and gynecomastia or hyperprolactinemia:

Expert Opinion on Drug Safety – Risperdal probably associated with gynecomastia (2012)

Acta Médica Portuguesa – Risperidone associated with hyperprolactinemia (2011)

Journal of Psychopharmacology – Risperidone associated with gynecomastia (2012)

Psychopharmacology Bulletin – Risperidone associated with gynecomastia (2011)

International Journal of Pediatric Endocrinology – Hyperprolactinemia “most commonly” associated with risperidone (2010)

Journal of Child and Adolescent Pharmacology – Risperdal raises prolactin levels in young men (2009)

Risperdal Lawsuits

Due to the fact that Janssen Pharmaceuticals has failed time and again to make clear to patients and doctors alike the true risk for gynecomastia associated with Risperdal, hundreds of Risperdal lawsuits are currently being.  If you or a loved one used Risperdal and suffered gynecomastia or hyperprolactinemia, you may be entitled to significant financial compensation.

For a free, no-obligation Risperdal lawsuit consultation, contact Justinian Lane at the information provided below.  He has the compassion, experience, and resources required to win the justice you deserve, even from the largest of pharmaceutical manufacturers.  There is no reason to fight this alone.  Call today and see how we can help!

(855) 452 – 5529

justinian@dangerousdrugs.us

Also, every post we’ve written about Risperdal is available here.